Indiana, 2017

Hail and Damaging Wind in Indiana, April 20, 2017

April 20, 2017 · NWS IWX · 2 events in 2 counties and zones

Numerous thunderstorms developed over the area during the afternoon ahead of a surface cold front. Several of the storms became severe producing large hail, while one line segment resulted in one report of downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Numerous thunderstorms developed over the area during the afternoon ahead of a surface cold front. Several of the storms became severe producing large hail, while one line segment resulted in one report of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 20, 12:46 PM EST, 27 minutes earlier.

Area forecast discussion, Apr 20, 12:46 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
146 PM EDT Thu Apr 20 2017

.SYNOPSIS...
Issued at 140 pM EDT Thu Apr 20 2017

A cold front associated with low pressure moving through the
upper Great Lakes will sweep east across our area this afternoon
spawning scattered to numerous thunderstorms. An isolated storm
may be severe this afternoon, mainly over northeast Indiana,
northwest Ohio, and southeast Michigan. High pressure will build
into the area Friday providing fair weather with cooler
temperatures, which will then continue through the weekend.

&&

.UPDATE...
Issued at 1156 AM EDT Thu Apr 20 2017

Forecast generally on track. Combination of pre-frontal trough
moving in from the west and additional subtle boundary bisecting
the CWA SW to NE, as well as increasing instability should allow
convection slowly expand and organize to some extent over the
next several hours. Best shear presently on (and should generally
remain with) warm front that has pretty much cleared the forecast
area with area well rooted into warm sector. Surface based CAPE of
1000-1500 J/KG in place along/south of the warm front with
slightly higher values along the cold front. HRRR still focusing
development along pre-frontal features which seems right on track
given trends over the past couple hours.

Ramping up of pops into likely range still looks good given
expected coverage. Could argue to go more of a sct to numerous
wording but for now likely mention will suffice. KILX sounding at
12Z showed a decent EML that will settle in this afternoon and at
least help pose a damaging wind threat with the cells that can
gain enough updraft strength and some organization.

&&

.SHORT TERM...(Today and Tonight)
Issued at 300 AM EDT Thu Apr 20 2017

Potent sw trough over wrn MN this morning will continue ewd into the
UP by evening as swwd trailing cold front accelerates ewd through
the great lakes/OH valley as sfc low over central IA migrates newd
into central MI. Ewd portion of sfc boundary currently stalled
through cntrl IL/IN yet will mix rapidly nwd through daybreak
corresponding to ramping low level warm advection. Still expect
convection to fire twd 08Z timed with veering swrly H85 45kt jet and
substantial pocket of theta-e working into nrn zones out of IL.

Otherwise morning period expected to be quiet as low level theta-e
min over ern MO lifts ne and LLJ weakens. Thereafter resurgence of
LLj commences along/ahead of diffuse prefrontal sfc trough within
rapidly destabilizing sfc based airmass. However erosion of eml
along with poor deep layer shear suggest little if any organized
severe risk this aftn. Nonetheless some marginal severe risk is
implied with semi-organized multicell clusters within unidirectional
swrly flow early to mid aftn.

Strong post frontal drying and cold advection surge follows tonight
with a lingering shra chc far southeast early this evening.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 300 AM EDT Thu Apr 20 2017

Trailing sw coming onshore over nrn CA this morning will eject ewd
through the mid MS valley this weekend as strong sfc ridging builds
in across the lakes. Thus expect cool/dry weather will persist
locally.

In wake of this sys... energetic pacific wave train consisting of
multiple disturbances will follow next week. Lead disturbance will
minor out through the nrn lakes twd Tue followed by more vigorous
sys developing through the ern corn belt late period. Building mid
level ridging/low level thermal troughing expected ewd across the
lakes/OH valley with substantial temp moderation back to well above
normal by Tue and continuing into/through next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 142 PM EDT Thu Apr 20 2017

Pre-frontal trough has spawned area of thunderstorms moving
through KSBN currently and will reach KFWA by 19-20z. Not a lot of
activity behind this line but expect some additional development
as main cold front and mid level short wave approach. Not enough
confidence to add another group of prevailing tsra at KSBN given
lack of upstream activity so kept VCTS there while allowed a
longer tempo to cover KFWA. Satellite and surface obs show
extensive area of post frontal MVFR strato cu over IA and western
IL. Hires guidance not handling this well but spectral models show
a lot of low level moisture trapped under inversion tonight into
Friday. Stayed MVFR through rest of tonight and Friday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 11 PM EDT Friday for LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 20, 3:39 AM EST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
439 AM EDT Thu Apr 20 2017

INZ003>005-012>015-020-MIZ077>079-210900-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
White-Berrien-Cass MI-St. Joseph MI-
439 AM EDT Thu Apr 20 2017 /339 AM CDT Thu Apr 20 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon. A
strong storm with small hail and gusty winds is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ006>009-016>018-022>027-032>034-MIZ080-081-OHZ001-002-004-005-015-
016-024-025-210900-
Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
439 AM EDT Thu Apr 20 2017

This hazardous weather outlook is for portions of northern Indiana...
northwest Ohio and southwest Michigan.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon. A
few storms could reach severe limits with hail and potentially
damaging winds especially along and east of Interstate 69.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-210900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
439 AM EDT Thu Apr 20 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible from this morning into early
afternoon.

Hazardous conditions for small craft will develop today and continue
through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous conditions for small craft are possible Friday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The radar

The Northern Indiana radar (KIWX), 29 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Elkhart

When
April 20, 1:13 PM EST to 1:14 PM EST
Where
Elkhart County, 1.48 mi NNW of Goshen
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.600, -85.840

Local media reported several downed tree branches in the area as well as a section of a wooden privacy fence.

Hail, Allen

When
April 20, 1:54 PM EST to 1:55 PM EST
Where
Allen County, 2.32 mi NNW of Brookside Estates
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.180, -85.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695449, 695448.